Advertisement

A third order optimum property of the ML estimator in a linear functional relationship model and simultaneous equation system in econometrics

  • Naoto Kunitomo
Article

Summary

The maximum likelihood (ML) estimator and its modification in the linear functional relationship model with incidental parameters are shown to be third-order asymptotically efficient among a class of almost median-unbiased and almost mean-unbiased estimators, respectively, in the large sample sense. This means that the limited information maximum likelihood (LIML) estimator in the simultaneous equation system is third-order asymptotically efficient when the number of excluded exogenous variables in a particular structural equation is growing along with the sample size. It implies that the LIML estimator has an optimum property when the system of structural equations is large.

Key words and phrases

Maximum likelihood estimator third-order efficiency linear functional relationship incidental parameter LIML estimator large econometric models 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Akahira, M. and Takeuchi, K. (1981).The Concept of Asymptotic Efficiency and Higher Order Efficiency in Statistical Estimation Theory, No. 7, Springer-Verlag.Google Scholar
  2. [2]
    Anderson, T. W. (1974). An asymptotic expansion of the limited information maximum likelihood estimate of a coefficient in a simultaneous equation system,J. Amer. Statist. Ass.,69, 565–572.MathSciNetCrossRefGoogle Scholar
  3. [3]
    Anderson, T. W. (1976). Estimation of linear functional relationships: approximate distributions and connections with simultaneous equations in econometrics,J. R. Statist. Soc.,B38, 1–38.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Anderson, T. W. (1984). Estimating linear functional relationships,Ann. Statist.,12, 1–45.MathSciNetCrossRefGoogle Scholar
  5. [5]
    Anderson, T. W. and Sawa, T. (1979). Evaluation of the distribution function of the two-stage least squares estimate,Econometrica,47, 163–183.CrossRefGoogle Scholar
  6. [6]
    Anderson, T. W., Kunitomo, N. and Sawa, T. (1982). Evaluation of the distribution function of the limited-information maximum likelihood estimator,Econometrica,50, 1009–1027.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Anderson, T. W., Kunitomo, N. and Morimune, K. (1986). Comparing single equation estimators in a simultaneous equation system,Econom. Theory,2, 1–32.CrossRefGoogle Scholar
  8. [8]
    Fujikoshi, Y., Morimune, K., Kunitomo, N. and Taniguchi, M. (1982). Asymptotic expansions of the distributions of the estimates of coefficients in a simultaneous equation system,J. Econometrics,18, 191–205.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Fuller, W. A. (1977). Some properties of a modification of the limited information estimator,Econometrica,45, 939–953.MathSciNetCrossRefGoogle Scholar
  10. [10]
    Ghosh, J. K., Sinha, B. K. and Wieand, H. S. (1980). Second order efficiency of the MLE with respect to any bounded bowl-shaped loss function,Ann. Statist.,8, 506–521.MathSciNetCrossRefGoogle Scholar
  11. [11]
    Kunitomo, N. (1980). Asymptotic expansions of the distributions of estimators in a linear functional relationship and simultaneous equations,J. Amer. Statist. Ass.,75, 693–700.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Kunitomo, N. (1981). Asymptotic optimality of the limited information maximum likelihood estimator in large econometric models,Economic Studies Quarterly,XXXII, 247–266.Google Scholar
  13. [13]
    Kunitomo, N. (1982). Asymptotic efficiency and higher order efficiency of the limited information maximum likelihood estimator in large econometric models,Tech. Rep. No. 365, Institute for Mathematical Studies in the Social Sciences, Stanford University.Google Scholar
  14. [14]
    Kunitomo, N. (1986). Comparing some modified maximum likelihood estimator of a slope coefficient in a linear functional relationship.J. Japan Statist. Soc.,16, 173–185.MathSciNetzbMATHGoogle Scholar
  15. [15]
    Morimune, K. (1983). Approximate distributions ofk-class estimators when the degree of overidentifiability is large compared with the sample size,Econometrica,51, 821–841.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Morimune, K. and Kunitomo, N. (1980). Improving the maximum likelihood estimate in linear functional relationships for alternative parameter sequences,J. Amer. Statist. Ass.,73, 867–871.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Pfanzagl, J. and Wefelmeyer, W. (1978). A third order optimum property of the maximum likelihood estimator,J. Multivariate Anal.,8, 1–29.MathSciNetCrossRefGoogle Scholar
  18. [18]
    Takeuchi, K. (1972).Contributions to the Theory of Statistical Inference in Econometrics (in Japanese), Toyokeizai-Shinposha, Tokyo.Google Scholar
  19. [19]
    Takeuchi, K. and Morimune, K. (1985). Asymptotic completeness of the extended maximum likelihood estimators in a simultaneous equation system,Econometrica,53, 177–200.MathSciNetCrossRefGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1987

Authors and Affiliations

  • Naoto Kunitomo
    • 1
  1. 1.University of TokyoTokyoJapan

Personalised recommendations